Increasing evidence shows, that antipsychotics use is associated a 3-fold increase of sudden cardiovascular death.
Prolonged monitoring with external portable monitors has been difficult in this vulnerable patient group, making the monitoring difficult and data collection impossible, which may explain, why no clinical study has revealed the frequencies of potential fatal arrhythmias in patients treated with antipsychotics.
The MAPP II Study - Monitoring of arrhythmias in patients treated with antipsychotic
A possible mechanism of the increased risk of sudden death may be the ability of the drugs to disturb the electrolyte distribution across the cell membranes of the heart muscle and induce ventricular arrhythmias including the life-threatening ventricular rhythm disorder called Torsade de pointes ventricular tachycardia, which can degenerate into ventricular fibrillation.
To estimate frequency of dangerous arrhythmias and possible risk factors among patients treated with antipsychotics.
The study is a clincal observational study. A small cardiac monitor (loop recorder) will be inserted in 500 patients who are using antipsychotics, and after 2 years, the frequency of arrhythmias will be compared with 100 control patients without use of antipsychotics.
Prof. Gunnar Gislason & PhD Charlotte Ellen Larroud, Gentofte-Herlev Hospital
Prof. Lars Køber & PhD Berit Philbert Department of Cardiology, Rigshospitalet
Prof. Christian Torp-Pedersen & PhD Thomas Melchior & PhD Tommi Bo Lindhardt, Department of Cardiology, North Zealand Hospital
PhD Julie Nordgaard Frederiksen, Mental Health Center Amager
Prof. Hanno Tan, Department of Cardiology, University of Amsterdam
Prof. Merete Nordentoft, Danish Research Institute for Suicide Prevention, Mental Health Center Copenhagen
Prof. Anders Fink Jensen, Mental Health Center Copenhagen